February 18, 2006 at 10:08 am #13922
thankyou everyone who has replied to me and passed on some v useful info, marianne i am delighted to hear that mark’s tumor is shrinking, i can’t begin to imagine how difficult it must be to have a new baby to care for in the middle of all this, i think that this disease is the pits, however i think that sites like this can help so much to keep us all informed and help in the sense that you don’t feel so alone.February 18, 2006 at 2:51 am #13921clements6Spectator
Marianne again, sorry it is hard for me to get time on here. Quick run down on Mark -He had one cycle starting Dec. 1, 2005 of Gem/Cis (two weeks on, one week off). Because he was so nauseated we switched to Gem/Oxali plus Avastin for the next two cycles. First week – thursday Gemzar and Avastin with Dexamethadone (sp?) and anti-nausea drug (Aloxi I think?) then friday with Oxaliplatin. Second week with Gemzar, Dex and Aloxi. Third week off. Repeat. On January 24, Mark had a CT scan and it showed the large tumor in the liver had shrunk by almost a third. We were thrilled to say the least. We are continuing with another round of the same chemo treatment. We are going to do another CT scan on March 13 to see if it is still shrinking.
Trust me I do understand with the frustration. Until someone experiences cancer in someone close to them, it’s impossible to understand just how much it does take over your life. Try having a brand new baby right in the middle of it all. It’s been very hard to say the least.
MarianneFebruary 16, 2006 at 2:21 am #13920tim1949Member
to:Jules from UK
Between June and Dec of ’03, I rec’d 12 trtmnts of Gemzar and Cisplatin.Generally,
they were 6-hr. infusions,primed with Kytril and Decadron to ready my system for
possible nausea/’rough ride’.Thankfully, I experienced only 5 min. of nausea for the ENTIRE course.At the time I was a fairly healthy and active 54-yr old–non-drinker/
non-smoker/blue-collar physical worker, maybe 15-20 lbs over my ideal weight.I k
tried to (and still do) pay att to my diet, with emphasis on avoiding greasy/”heavy”
foods, late-nite eating,over-eating.The nutritionists emphasized “grazing”—small,
slow,easily-digested meals 5 or 6 times a day.I had to yield to a little “cancer-fighting” ice cream!!Daily exercise–especially walking—is essential.Mental and spiritual exercise is also irreplaceable.This was a good start in treating my cancer,
and I have subsequently had stereotactic(high-intensity/highly focused and accurate)
radiation and am now doing oral chemo.My “D-Day” actually was D-Day–June 6th,
2003.That also coincided with Nat’l Cancer Survivor’s Day!!!!!What karma!On June 10th,we met with a chaplain/counselor and she asked whaat my diagnosis date was.
June 6th, I replied.”Well then, you alredy are a 4-day survivor!!!”God, how true…
I am grateful today and EVERY day.
I also have been involved with a 12-step recovery group for years, and that is a large part of maintainiing my attitude.And, I have been fortunate enuf to become involved with Reiki.I first rec’d Reiki in infusion, then went on to take the course–
up to becoming a ‘master’ and VOLUNTEER.Full circle!!!!Early on, I heard a woman say:”Cancer is NOT a sentence—it is ONLY a word!”Bon Chance and God bless,Tim.February 15, 2006 at 3:33 am #13919
Here is the study that shows a significant increase in response when using a combination of drugs in chemo. Ofcourse, you weigh this with the side effects, but take a look and see what you think.February 15, 2006 at 3:16 am #13918
Here’s a website that may give you a little more information on the combination.February 15, 2006 at 2:34 am #13917jberg597Member
My husband was put on Gemcitabine and Oxaliplatin following his liver resection. He received both drugs two times before the start of 5 1/2 weeks of radiation and 5-FU. As for side effects: he tolerated the Gemcitabine very well. Oxaliplatin was a little harsher. He tried several anti-nausea drugs to combat 2 days of vomiting. Besides that, he did have a slight reaction to anything cold. (slight shock) He has just completed the radiation and 5-FU last Thursday. He as 4 weeks off to recoop then he will begin the Gemcitabine and Oxaliplatin from March to May ’06. He is not looking forward to it again but has already asked for a prescription for Emend which we were told is very effective when used in combination with Decadron. Best of luck to you and your father.
JoyceFebruary 14, 2006 at 10:02 pm #13916ukmemberMember
How is your dad now Jules?
Has he regained his strength and his spirit?
It is impossible to know what to do for the best. There are so many possibilities and many of them have side effects which have a very negative effect in the short term which cannot be good for healing. On the other hand the principle of deal with the tumour when it starts and is limited, is very important.
Whatever you decide to do I hope it works out well for your family.
PatriciaFebruary 14, 2006 at 9:57 pm #13915ukmemberMember
My husband was offered a part in a trial where gecitabane was compared with gencitibane plus cisplatin. This is a stage 3 trial. Our nurse specialist who was the research nurse on stage 2 , strongly recommended that we not take the combination since there were significant side effects. (My GP concurred) whereas the gemcitabane is (in the jargon) ‘well tolerated’.
If my husband decides to have any chemo, he will only have the gemcitabane. The advantages of the two together are by no means proven.
The regime proposed at the Royal Free for gemcitabane is weekly for three weeks and a week off, for 3 months assuming that the effects are positive on shrinking the tumour.February 14, 2006 at 9:32 pm #13914
hi marianne, thankyou, first hand experience of this drugs is helpful, i am sorry that the cisplatin made mark sick – has the chemo been effective in shrinking the tumor? I hope we can still go on holiday too – we are fed up with this dreadful illness dominating our lives. Kind regards, JulesFebruary 14, 2006 at 9:28 pm #13913
stacie, thanks for the info – how is mark doing now? what were the side effects with oxaliplatin? thanks, julesFebruary 14, 2006 at 9:28 pm #13912clements6Spectator
My name is Marianne, my husband is Mark Clements. I wanted to say one thing about Cisplatin. Mark got very nauseas both times he was given the Gemzar/Cisplatin duo. He had been nauseas from his tumors as well at that time, so it’s possible it was just the tumors making him sick. I just wanted you to be aware that it might make your dad sick. The nurses told us that nausea could be a side effect from the Cisplatin. Originally his schedule with Cisplatin was going to be two weeks on and one off, repeated. As Stacie said we only did one cycle of that and then switched to Gemzar/Oxaliplatin.
Our prayers will be with you. I hope you can still go on holiday. I know that’s what we feel like we’re juggling all the time, trying to plan time together and chemo.
MarianneFebruary 14, 2006 at 7:30 pm #13911
Mark, did one cycle with Gemzar and Cisplatin. He did not have any noticeable side affects, but we changed to Oxaliplatin, because we found a study that gave slightly better statistics using Oxali rather than Cisplatin. The Oxaliplatin on the other hand, has all kinds of interesting side effects.
Our oncologist did tell us from the beginning that the Gemzar, Cisplatin regiment had very few side effects.
UCSF (this is where our oncologist was trained) regularly uses Gemzar and Cisplatin as their preferred treatment for cholangio. You may be able to speak to someone there (one of the nurses preferrably) who could tell you what you might expect.February 14, 2006 at 6:19 pm #58
my dad has been advised to start chemo – gemcitabine and cisplatin as a ‘mop up’ following his liver resection, we are very concerned that chemo will curtail some of the plans we have for the coming year – we have booked a holiday to florida and australia, my parents are also visitng new zealand, last yr was a nightmare and my dad has been so looking forward to going away.. I am concerned that he may not be able to travel – I am not sure what the chemo entails – ie frequency and length and also have concerns re travel insurance, my dad has just started to feel better again after the op and I worry that the chemo will set him back – what are the advantages of chemo post op? – is it a case of quality v quantity? – does anyone have experience of gemcitabine and cisplatin? thankyou, Jules
- The forum ‘Chemotherapy & More’ is closed to new topics and replies.